Alert archive / Kansas / Flash Flood Warnings in 2025

Flash Flood Warning 13, NWS Topeka, KS

May 19, 2025Jackson County, Pottawatomie County, Kansas

NWS Topeka, KS issued this flash flood warning at May 19, 2025, 6:31 PM CDT for Jackson County, Pottawatomie County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2025, 6:31 PM CDT (23:31 UTC)
Expired
May 19, 2025, 10:34 PM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Jackson County, KS, Pottawatomie County, KS

The radar

The Topeka radar (KTWX), 45 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.5 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2025-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2025-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 564 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
277 J/kg
Mixed-layer CIN
-324 J/kg
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
564 m²/s²
0-3 km storm-relative helicity
645 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.5

Open this sounding in Storm Lab

The text

As transmitted.

777 
WGUS53 KTOP 192331
FFWTOP
KSC085-149-200345-
/O.NEW.KTOP.FF.W.0013.250519T2331Z-250520T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
631 PM CDT Mon May 19 2025

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Northwestern Jackson County in northeastern Kansas...
  Northeastern Pottawatomie County in northeastern Kansas...

* Until 1045 PM CDT.

* At 631 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Soldier and Havensville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3930 9634 3956 9607 3956 9591 3941 9604
      3926 9616

FLASH FLOOD...RADAR INDICATED

$$
1 follow-up statement
745 
WGUS73 KTOP 200334
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
1034 PM CDT Mon May 19 2025

KSC085-149-200344-
/O.CAN.KTOP.FF.W.0013.000000T0000Z-250520T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson KS-Pottawatomie KS-
1034 PM CDT Mon May 19 2025

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN JACKSON AND 
NORTHEASTERN POTTAWATOMIE COUNTIES...

Flood waters have receded. While additional rain may occur, flooding 
is no longer expected to pose a threat at this time. Please continue 
to heed remaining road closures.

&&

LAT...LON 3930 9634 3956 9607 3956 9591 3941 9604
      3926 9616

$$

BD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 19, 1:17 PM CDT, 5 hours 14 minutes earlier. Its key messages:

  • Severe storms are expected this afternoon and evening across most of northeast and east central Kansas.
  • While exact details on coverage of severe storms is uncertain given the mesoscale details driving the initial forcing for these storms, all hazards remain possible with convection, including tornadoes.
  • Quiet weather returns tomorrow with possible rain chances for Memorial Day weekend.
Area forecast discussion, May 19, 1:17 PM CDT, 5 hours 14 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
117 PM CDT Mon May 19 2025

.KEY MESSAGES...

- Severe storms are expected this afternoon and evening across
  most of northeast and east central Kansas.

- While exact details on coverage of severe storms is uncertain given
  the mesoscale details driving the initial forcing for these
  storms, all hazards remain possible with convection, including
  tornadoes.

- Quiet weather returns tomorrow with possible rain chances for
  Memorial Day weekend.

&&

.DISCUSSION...
Issued at 117 PM CDT Mon May 19 2025

Upper low continues to churn across the northern tier of the western
high plains early this afternoon while strong southwesterly flow and
embedded vort maxes stream northeast into the region. North to south
dryline is continue to advance east towards northeast Kansas, the
primary focus for convection by mid afternoon. Latest runs from the
HRRR/RAP and NAMNEST are signaling the potential for scattered
storms to develop within the warm sector as early as 1 PM just ahead
of the dryline (far eastern Kansas), as low level warm advection
spreads northeastward amid sfc CAPE values in excess of 3000 J/KG.
Low level shear initially in the afternoon is around 20 kts before
decreasing temporarily until the low level jet increases with values
to around 30 kts after 23Z as storms off the dryline approach. Storm
mode is important in assessing tornado potential as more discrete
cells carry a higher tornado potential whereas if storms are able to
quickly congeal into a line (as latest CAMS suggest), than the
tornado threat is not as prominent, although a brief spin up is
certainly probable given the environment. Storms along the dryline
are most likely to form after 2 PM, roughly along and east of a line
from Washington to Abilene, tracking eastward during the evening
hours. In addition to the tornado concern, large hail up to 2 inches
in diameter and damaging wind gusts to 70 mph are most likely with
these storms. If multiple rounds of storms occur, there is a slight
risk for flash flooding over far eastern Kansas where rainfall
amounts of up 2 inches (possibly higher) are forecast through
Tuesday morning. Latest 12Z guidance signals a third round of
scattered storms with the cold front, however confidence is low on
severity of these storms, especially given the more worked over
environment from previous convection.

Tuesday is fortunately a much quieter, albeit breezy afternoon as
winds increase from the northwest at 15 to 20 mph.  Upper low
remains stalled across the northern plains, resulting in dry
northwesterly flow aloft through mid week. As the upper ridge begins
to build towards the Rockies Thursday and Friday, an additional
upper trough gradually migrates into the plains, while an h85 front
sets up somewhere over southern Kansas. Focus for several rounds of
rain showers is possible throughout Memorial Day weekend, especially
south of I-70 given the latest ensemble trends. Severe weather probs
are currently low with optimal instability further south of the
front.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1227 PM CDT Mon May 19 2025

MVFR cigs this afternoon at KTOP/KFOE/KMHK as next system
approaches, triggering scattered TSRA as early as 19Z.
Confidence is lower for storms to impact KTOP/KFOE from 19-20Z
with latest guidance developing activity just east of the
terminals. Line of TSRA is anticipated to form near KMHK from
00-03Z with highest confidence for impacts towards KTOP/KFOE
through 03Z. A fropa occurs between 09-12Z, veering winds to the
west northwest at 10 to 15 kts sustained.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Prieto
AVIATION...Prieto
Hazardous weather outlook, May 19, 1:47 PM CDT, 4 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
147 PM CDT Mon May 19 2025

KSZ009>012-021>024-026-035>040-054>056-058-059-201900-
Washington-Marshall-Nemaha-Brown-Clay-Riley-Pottawatomie-Jackson-
Jefferson-Dickinson-Geary-Morris-Wabaunsee-Shawnee-Douglas-Lyon-
Osage-Franklin-Coffey-Anderson-
147 PM CDT Mon May 19 2025

...TORNADO WATCH 294 IN EFFECT UNTIL 9 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

Severe storms are expected later this afternoon and into the
evening. Very large hail, damaging winds will be the main hazards. A
few tornadoes will also be possible and flooding risk may rise if
storms a slow to move out of the area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

KSZ008-020-034-201900-
Republic-Cloud-Ottawa-
147 PM CDT Mon May 19 2025

This Hazardous Weather Outlook is for north central Kansas.

.DAY ONE...This afternoon and tonight.

Isolated severe storms are possible this afternoon and evening. Large
hail and damaging wind gusts are the main hazards.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, May 19, 3:55 PM CDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Topeka KS
355 PM CDT Mon May 19 2025

KSZ010-192145-
Marshall-
355 PM CDT Mon May 19 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MARSHALL COUNTY
THROUGH 445 PM CDT...

At 354 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Blue Rapids, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Hail damage to outdoor objects
         and vegetation is possible.

Locations impacted include...
Marysville and Oketo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM CDT for northeastern
Kansas.

&&

LAT...LON 4000 9638 3973 9656 3975 9677 4000 9672
TIME...MOT...LOC 2054Z 207DEG 25KT 3973 9669

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Griesemer
Local storm report, May 19, 4:51 PM CDT, 1 hour 40 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
451 PM CDT Mon May 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     Hail             Summerfield             40.00N 96.35W
05/19/2025  E1.50 Inch       Marshall           KS   Public

&&

smb
Local storm report, May 19, 5:12 PM CDT, 1 hour 19 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
512 PM CDT Mon May 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     Hail             2 W Olsburg             39.43N 96.65W
05/19/2025  E1.50 Inch       Pottawatomie       KS   Trained Spotter

&&

smb
Local storm report, May 19, 5:27 PM CDT, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
527 PM CDT Mon May 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     Funnel Cloud     5 W Eskridge            38.87N 96.20W
05/19/2025                   Wabaunsee          KS   Trained Spotter

&&
Local storm report, May 19, 5:35 PM CDT, 56 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
535 PM CDT Mon May 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     Hail             3 W Onaga               39.49N 96.23W
05/19/2025  E1.00 Inch       Pottawatomie       KS   NWS Employee

&&

Flanagan
Local storm report, May 19, 6:20 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
620 PM CDT Mon May 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     Hail             3 E Herington           38.66N 96.89W
05/19/2025  E1.00 Inch       Morris             KS   Trained Spotter

&&

smb

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:05 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPDickinson, Ottawa25 min
May 18, 7:14 PM CDTSevere Thunderstorm WarningTOPLyon31 min
May 18, 7:26 PM CDTSevere Thunderstorm WarningTOPCloud, Republic34 min
May 18, 7:27 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Ottawa33 min
May 18, 7:34 PM CDTSevere Thunderstorm WarningTOPMorris, Wabaunsee26 min
May 18, 7:38 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage37 min
May 18, 7:54 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPCloud, Republic36 min
May 18, 7:58 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Riley47 min
May 18, 8:25 PM CDTSevere Thunderstorm WarningTOPCloud, Republic, Washington35 min
May 18, 8:26 PM CDTSevere Thunderstorm WarningTOPClay, Marshall, Pottawatomie, Riley34 min
May 18, 8:57 PM CDTSevere Thunderstorm WarningTOPRepublic, Washington18 min
May 18, 8:59 PM CDTSevere Thunderstorm WarningTOPMarshall, Riley19 min
May 18, 9:34 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha26 min
May 18, 9:44 PM CDTSpecial Weather StatementTOPAnderson46 min
May 18, 11:18 PM CDTSpecial Weather StatementTOPCloud27 min
May 18, 11:52 PM CDTSpecial Weather StatementTOPCloud, Washington23 min
May 19, 12:20 AM CDTSpecial Weather StatementTOPJackson25 min
May 19, 1:01 AM CDTSpecial Weather StatementTOPWabaunsee29 min
May 19, 1:30 AM CDTSpecial Weather StatementTOPWabaunsee30 min
May 19, 1:35 AM CDTSevere Thunderstorm WarningTOPShawnee, Wabaunsee25 min
May 19, 1:54 AM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Shawnee36 min
May 19, 2:05 AM CDTSevere Thunderstorm WarningTOPShawnee25 min
May 19, 2:26 AM CDTSpecial Weather StatementTOPJefferson34 min
May 19, 2:41 PM CDTSpecial Weather StatementTOPAnderson34 min
May 19, 2:48 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey42 min
May 19, 3:14 PM CDTSevere Thunderstorm WarningTOPAnderson, Douglas, Franklin46 min
May 19, 3:28 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin21 min
May 19, 3:40 PM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Riley31 min
May 19, 3:55 PM CDTAreal Flood AdvisoryTOPAnderson, Franklin3 hr
May 19, 3:55 PM CDTSpecial Weather StatementTOPMarshall50 min
May 19, 3:57 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Riley48 min
May 19, 4:10 PM CDTSevere Thunderstorm WarningTOPMarshall35 min
May 19, 4:35 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley40 min
May 19, 4:41 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPMarshall19 min
May 19, 4:53 PM CDTSevere Thunderstorm WarningTOPLyon, Wabaunsee52 min
May 19, 4:53 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPMarshall22 min
May 19, 5:07 PM CDTSevere Thunderstorm WarningTOPJackson, Nemaha, Pottawatomie17 min
May 19, 5:11 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha, Pottawatomie49 min
May 19, 5:15 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha30 min
May 19, 5:23 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley, Wabaunsee37 min
May 19, 5:43 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPLyon, Wabaunsee47 min
May 19, 5:44 PM CDTSevere Thunderstorm WarningTOPDickinson, Morris46 min
May 19, 5:57 PM CDTSevere Thunderstorm WarningTOPJackson, Nemaha, Pottawatomie, Wabaunsee26 min
May 19, 6:04 PM CDTSevere Thunderstorm WarningTOPLyon41 min
May 19, 6:21 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie, Shawnee, Wabaunsee24 min
May 19, 6:24 PM CDTFlash Flood WarningTOPWabaunsee4 hr
May 19, 6:28 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Nemaha32 min
May 19, 6:32 PM CDTSevere Thunderstorm WarningTOPShawnee, Wabaunsee37 min
May 19, 6:36 PM CDTSevere Thunderstorm WarningTOPGeary, Morris, Wabaunsee24 min
May 19, 6:42 PM CDTTornado WarningTOPWabaunsee18 min
May 19, 6:56 PM CDTSevere Thunderstorm WarningTOPLyon, Morris, Wabaunsee34 min

Nearby

Flash Flood Warnings in Kansas, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.